Nevada, 2010

Heat in Nevada, July 24 to 30, 2010

July 24 to 30, 2010 · NWS VEF · 2 events in 2 counties and zones

Seven people died of heat-related causes between July 24th and 30th - six in the Las Vegas Valley, and one in the Lake Mead National Recreation Area. Although July was the hottest calendar month on record in Las Vegas, temperatures were below locally defined Excessive Heat Warning criteria during the last week of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Seven people died of heat-related causes between July 24th and 30th - six in the Las Vegas Valley, and one in the Lake Mead National Recreation Area. Although July was the hottest calendar month on record in Las Vegas, temperatures were below locally defined Excessive Heat Warning criteria during the last week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 24, 8:15 AM PST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 8:15 AM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 AM PDT SAT JUL 24 2010

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL LINGER OVER NORTHWEST ARIZONA
AND SOUTHEAST NEVADA THROUGH TODAY...THEN SPREAD TO THE NORTH AND
WEST SUNDAY AND MONDAY. THIS WILL LEAD TO A GRADUAL EXPANSION OF
ISOLATED THUNDERSTORMS INTO SOUTHEAST CALIFORNIA AND CENTRAL NEVADA.
AN AREA OF LOW PRESSURE APPROACHING THE CENTRAL CALIFORNIA COAST
WILL AID THUNDERSTORM DEVELOPMENT OVER THE SOUTHERN SIERRA SUNDAY.
&&

.UPDATE...CURRENT FORECAST LOOKS RIGHT ON TRACK...SO NO UPDATES WILL
BE NEEDED THIS MORNING. SUFFICIENT MOISTURE LARGELY STILL IN PLACE
ACROSS MOHAVE COUNTY FOR SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
THE DAY...AS WELL AS ISOLATED CONVECTION ACROSS THE HIGHER
ELEVATIONS OF CLARK COUNTY. OVERALL PW VALUES HAVE DROPPED SLIGHTLY
FROM YESTERDAY AT THIS TIME...BUT SURFACE DEWPOINTS HAVE INCREASED
SLIGHTLY.  SHORT TERM MODEL PROGS INDICATE SLIGHT WARMING TO BEGIN
TO OCCUR FROM WEST TO EAST AT MID LEVELS STARTING THIS
AFTERNOON...WHICH COULD REALLY LIMIT CONVECTIVE POTENTIAL WEST OF
MOHAVE TODAY...ESPECIALLY AS THE MID LEVEL WEAKNESS STILL EVIDENT
IN WV IMAGERY OVER CENTRAL AZ CONTINUES TO SLOWLY MOVE AWAY FROM THE
FORECAST AREA. TODAY MAY BE ONE OF THOSE DAYS WHERE WE SEE MOST OF
THE CONVECTION BY NOON/EARLY AFTERNOON...THEN DIMINISHING
SIGNIFICANTLY AS EARLY AS 3 PM. -KENNEDY-

&&

.AVIATION...FOR MCCARRAN...WINDS GENERALLY LESS THAN 10KTS THROUGH
05Z SUNDAY WITH A EASTERLY DIRECTION THROUGH 00Z THEN BECOMING
SOUTHWEST. LOCAL GUSTS TO NEAR 20KTS OVERNIGHT BEFORE DROPPING TO
LESS THAN 10KTS ONCE AGAIN ON SUNDAY. POSSIBLE LATE MORNING THROUGH
EVENING THUNDERSTORMS MAINLY NEAR THE PEACH SPRINGS CORRIDOR WITH
ONLY A SLIGHT CHANCE OVER OUR NEARBY MOUNTAINS FOR THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS
ACROSS NORTHWEST ARIZONA WITH ISOLATED ACTIVITY OVER THE MOUNTAINS
OF SOUTHERN NEVADA AND INYO COUNTY CALIFORNIA RESULTING IN CLOUDS
SCT-BKN140-160. WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS LATE AT
NIGHT AND IN THE EARLY MORNING BECOMING SOUTHWEST THIS AFTERNOON AND
EVENING 8-12 KTS SUSTAINED WITH GUSTS OF 15-20 KTS. THE MAIN THREAT
IN AND NEAR TSRA WILL BE GUSTY AND ERRATIC WINDS. -JENSEN-
&&

.PREV DISCUSSION...
251 AM PDT SAT JUL 24 2010

.SHORT TERM...SATELLITE LOOKS NEARLY THE SAME AS 24 HOURS AGO AS THE
COLORADO RIVER ROUGHLY SEPARATES CLOUDY SKIES TO THE EAST FROM CLEAR
SKIES TO THE WEST. THE CLOUDS OVER ARIZONA ARE ASSOCIATED WITH THE
PRONOUNCED WEAKNESS IN THE MID LEVEL RIDGE WHICH HAS REMAINED NEARLY
STATIONARY SINCE YESTERDAY. AS THIS FEATURE DRIFTS EVER SO SLOWLY TO
THE EAST OVER THE WEEKEND...WE COULD SEE A LITTLE BIT OF DRYING OVER
MOHAVE COUNTY...BUT AT THE SAME TIME A LITTLE MORE EASTERLY FLOW
COULD ADVECT A FINGER OF MOISTURE ACROSS THE DESERT TOWARD THE
SOUTHERN SIERRA. THIS REPRESENTS ONLY A MINOR CHANGE FROM PREVIOUS
THINKING...AND MADE FEW CHANGES TO THE GRIDS. TEMPERATURES WILL
REMAIN ABOVE NORMAL AND JUST A COUPLE OF DEGREES UNDER EXCESSIVE
HEAT LEVELS THROUGH THE WEEKEND BEFORE FALLING A FEW DEGREES ON
MONDAY AS MOISTURE SLOSHING BACK INTO OUR AREA BRINGS INCREASED
CLOUDS AND PRECIP CHANCES.

.LONG TERM...LITTLE CHANGE IN THE MEDIUM RANGE MODELS AS TUESDAY AND
WEDNESDAY STILL LOOK TO BE THE BEST DAYS TO SEE MORE WIDESPREAD
THUNDERSTORM COVERAGE. A STRONGER SOUTHEAST TO SOUTH PUSH OF
MOISTURE IS FORECAST TO BRING HIGHER PW VALUES AND DEWPOINTS FURTHER
WEST TUESDAY ALONG WITH HIGH VALUES OF THETA E. MOST OF THE EASTERN
TWO THIRDS OF THE CWA WILL SEE AT LEAST A CHANCE OF THUNDERSTORMS. A
WEAK TROUGH OFF THE CALIFORNIA COAST IS FORECAST TO STRENGTHEN
SLIGHTLY THURSDAY AND FRIDAY WHICH WILL INCREASE THE SOUTHWEST FLOW
AND PUSH THE LOWER LEVEL MOISTURE EAST. IT LOOKS LIKE MOHAVE COUNTY
WILL SEE AT LEAST A CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED
PERIOD...BUT HOW FAR WEST THE MOISTURE WILL REACH IS STILL IN
QUESTION. WITH SO MANY VARIABLES IN PLAY THIS TIME OF YEAR...DID NOT
WANT TO COMPLETELY DRY THINGS OUT WEST OF THE COLORADO RIVER.
TEMPERATURES WILL ALSO DEPEND ON CLOUD COVER...BUT A GRADUAL WARMING
TREND THROUGH THE EXTENDED PERIOD LOOKS GOOD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 1:31 AM PST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 AM PDT SAT JUL 24 2010

AZZ001-003-250700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
231 AM MST SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. LOCALIZED FLASH FLOODING AND DAMAGING WINDS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD...WITH THE BEST CHANCES EXPECTED ON TUESDAY
AND WEDNESDAY. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL BE
POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014>022-250700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
231 AM PDT SAT JUL 24 2010 /231 AM MST SAT JUL 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY OVER THE HIGHER TERRAIN. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Lake Mead/Lake Mohave National Recreation Area

When
July 24, 12:00 PM PST to 6:00 PM PST
Where
Lake Mead/Lake Mohave National Recreation Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

One man died of heat related causes at Telephone Cove on Lake Mead.

Heat, Las Vegas Valley

When
July 24, 12:00 PM PST to July 30, 6:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
6 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Six people died of heat-related causes in the Las Vegas Valley.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lake Mead/Lake Mohave National Recreation Area2010-07-2473MaleVehicle/Towed TrailerDirect
Heat, Las Vegas Valley2010-07-3053MaleOutside/Open AreasDirect
Heat, Las Vegas Valley2010-07-2752FemalePermanent HomeDirect
Heat, Las Vegas Valley2010-07-2434MalePermanent StructureDirect
Heat, Las Vegas Valley2010-07-2546MalePermanent StructureDirect
Heat, Las Vegas Valley2010-07-2754MalePermanent StructureDirect
Heat, Las Vegas Valley2010-07-2879MalePermanent StructureDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250643, 250644.